Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 247, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 7, 2008, 5:16 PM CDT for Perry County, Mississippi. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2008, 5:16 PM CDT (22:16 UTC)
- Expired
- Aug 7, 2008, 6:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Perry County, MS
The radar
The Mobile radar (KMOB), 102 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 5:20 PM CDT | TSTM WND DMG | Richton, MS | TREES DOWN ALONG HIGHWAY 15 AND MCSWAIN ROAD IN RICHTON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2454 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 072216
SVRMOB
MSC111-072300-
/O.NEW.KMOB.SV.W.0247.080807T2216Z-080807T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
516 PM CDT THU AUG 7 2008
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN PERRY COUNTY IN SOUTHEAST MISSISSIPPI...
THIS INCLUDES THE CITY OF NEW AUGUSTA...
* UNTIL 600 PM CDT
* AT 516 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS OVER 60 MPH. THIS STORM WAS NEAR RUNNELSTOWN...OR
ABOUT 10 MILES EAST OF PETAL...MOVING SOUTHEAST AT 13 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTHWEST OF RICHTON BY 535 PM CDT...
8 MILES NORTHEAST OF BELLEVILLE BY 540 PM CDT...
6 MILES NORTHEAST OF MAHNED BY 545 PM CDT...
HINTONVILLE AND NEW AUGUSTA BY 555 PM CDT...
FERGUSON...WINGATE...KITTRELL AND BEAUMONT BY 600 PM CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE IN MOBILE AT
(2 5 1) 6 3 3 6 4 4 3. OR...YOU MAY CONTACT YOUR NEAREST LAW
ENFORCEMENT AGENCY OR COUNTY EMERGENCY MANAGEMENT...AND THEY WILL
RELAY YOUR REPORT.
LAT...LON 3124 8914 3143 8914 3144 8913 3144 8902
3123 8883 3119 8883 3107 8905 3124 8915
TIME...MOT...LOC 2216Z 323DEG 12KT 3134 8907
$$
PURDYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:13 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 7, 3:13 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 313 PM CDT THU AUG 7 2008 .SHORT TERM TONIGHT AND FRIDAY...UPPER AIR ANALYSIS SHOWS AN AMPLIFIED PATTERN WITH RIDGE OVER THE FOUR CORNERS OF THE DESERT SOUTHWEST AND A WEAKNESS/TROF...EAST OF THE MISSISSIPPI RIVER. QUITE A BIT OF COLD CLOUD TOPS=>THUNDERSTORMS INITIATING WITHIN A MOIST AND UNSTABLE ENVIRONMENT FROM THE SOUTHEAST STATES NORTHWEST INTO ARKANSAS. STORMS UPSTREAM WILL BE A PLAYER IN THE FORECAST FOR THE SHORT TERM AS NORTHWEST FLOW ALOFT SHOULD BRING THIS ACTIVITY SOUTHEASTWARD INTO THE FORECAST AREA. AT THE SURFACE...A WEAK FRONTAL BOUNDARY FROM THE CAROLINAS...WESTWARD INTO OKLAHOMA WILL ALSO BE HEADING SLOWLY THIS WAY. THIS FRONT WILL PROVIDE A FOCUS...ALONG WITH MID LEVEL DISTURBANCES RIDING SOUTHEAST IN THE FLOW ALOFT WILL CREATE AN ENVIRONMENT CONDUCIVE FOR THUNDERSTORM MAINTENANCE AND PERSISTENCE...EVEN AT NIGHT WHEN WE WOULD OTHERWISE COME TO EXPECT A COMPLETE DECREASE IN ACTIVITY. A MODERATE CHANCE OF THUNDERSTORMS WILL REMAIN IN THE OFFICIAL FORECAST UNTIL LATE FRIDAY MORNING...WHEN FORECASTERS EXPECT THE BULK OF THE THUNDERSTORM ACTIVITY TO MOVE OFF THE COAST. SOME OF THE STORMS COULD BE STRONG AND A FEW MAY REACH SEVERE LEVELS AS WELL. BRIEF STRONG/POSSIBLY DAMAGING WINDS...IN STRONG/FEW SEVERE THUNDERSTORMS...WILL BE THE MAIN THREAT ALONG WITH HEAVY RAINS AND FREQUENT LIGHTNING. NO MAJOR CHANGE TO TEMPERATURES. /10 .LONG TERM SATURDAY THROUGH THURSDAY...FRONTAL BOUNDARY LOOKS TO BE NEAR OR JUST SOUTH OF THE COASTAL COUNTIES SATURDAY. WE START OFF...YES...INTO THE MID TO UPPER 60S SATURDAY MORNING. ALTHOUGH DAYTIME HIGHS LIFT INTO THE LOWER 90S...MUCH LOWER DEWPOINTS NORTH OF THE FRONT WILL TAKE THE EDGE OFF THE HUMIDITY EFFECT. THIS NICE REPRIEVE WILL BE VERY BRIEF. FORECASTERS ANTICIPATE SOUTHWEST ATLANTIC SURFACE HIGH PRESSURE NOSING WESTWARD INTO THE MID GULF TO ALLOW GULF MOISTURE TO RECOVER/DEEPEN OVER THE REGION HEADING INTO NEXT WEEK. SEE NO REASON TO MAKE ANY CHANGES TO TEMPERATURES/WEATHER FOR NEXT WEEK. ANTICIPATE CHANCES OF THUNDERSTORMS TO BE SLIGHTLY HIGHER DURING THE DAYTIME HOURS DIMINISHING EACH EVENING MONDAY THROUGH THURSDAY. /10 && .AVIATION (18Z ISSUANCE)...EXPECT BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS LATER TODAY AND TONIGHT WITH MOSTLY BKN TO OVC CONDITIONS BEGINNING LATE THIS AFTERNOON AND EVENING AND CONTINUING THROUGH 18Z FRI. CIGS AND VIS PRIMARILY VFR THROUGH PERIOD...BUT BRIEFLY AT TIMES DROPPING TO IFR. 12/DS && .MARINE...HIGH PRESSURE OVER THE NORTH CENTRAL GULF WILL CONTINUE TO WEAKEN THROUGH EARLY SUNDAY IN RESPONSE TO A SERIES OF UPPER LEVEL DISTURBANCES AND A TRAILING FRONTAL BOUNDARY APPROACHING FROM THE NORTH. THE WEAK FRONT WILL STALL NEAR THE ALABAMA AND NORTHWEST FLORIDA COAST BY EARLY FRIDAY...RESULTING IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS BEGINNING LATE THIS AFTERNOON...AND CONTINUING FRIDAY AND SATURDAY. HIGH PRESSURE WILL BEGIN TO REBUILD OVER THE NORTH CENTRAL GULF LATE SUNDAY THROUGH TUESDAY. 12/DS && .FIRE WEATHER...A FRONTAL BOUNDARY IS FORECAST TO SLIP SOUTHWARD TOWARD THE GULF COAST BY FRIDAY WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ANTICIPATED ALONG AND AHEAD OF THE FRONT. WITH THE FRONT FORECAST TO SLIP OFFSHORE LATER IN THE DAY FRIDAY AND STALL...A MUCH DRIER AIRMASS LOOKS TO SETTLE OVER THE AREA BY SATURDAY. GRIDDED HUMIDITY FIELDS SUGGEST THESE DIPPING BELOW 35 PERCENT. COULD VERY WELL SEE FIRE WEATHER WATCHES ISSUED ON LATER SHIFTS FOR PORTIONS OF THE AREA FOR SATURDAY. WITH A MUCH DEEPER MIXED LAYER...DAYTIME DISPERSION LEVELS ON SATURDAY WILL IMPROVE TO WELL WITHIN GOOD LEVELS. /10 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 74 89 69 92 / 50 60 10 05 PENSACOLA 75 89 70 92 / 50 60 10 05 DESTIN 77 89 73 91 / 50 60 10 10 EVERGREEN 71 91 60 92 / 50 30 05 05 WAYNESBORO 71 91 62 94 / 60 30 05 05 CAMDEN 72 91 61 93 / 60 30 05 05 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Aug 7, 5:40 AM CDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 540 AM CDT THU AUG 7 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-081200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 540 AM CDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BECOME BETTER DEVELOPED LATER TODAY AND TONIGHT IN RESPONSE TO A DEEPENING UPPER LEVEL TROUGH OF LOW PRESSURE OVER MUCH OF THE EASTERN UNITED STATES. DUE TO DRY AIR IN THE MIDDLE AND UPPER LEVELS OF THE ATMOSPHERE WITH THIS SYSTEM A FEW STORMS MAY BECOME STRONG TO SEVERE LATE TODAY AND TONIGHT. DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED FRIDAY AND FRIDAY NIGHT. DUE TO DRY AIR IN THE MIDDLE LAYERS OF THE ATMOSPHERE COMBINED WITH INCREASED MOISTURE CONVERGENCE ALONG A STALLING FRONTAL BOUNDARY A BETTER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED. DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL WILL BE THE MAIN THREAT THROUGH FRIDAY NIGHT. WITH THE STALLED FRONT DISSIPATING OVER THE REGION...ISOLATED TO SCATTERED THUNDERSTORMS REMAIN IN THE FORECAST THROUGH TUESDAY. NO SEVERE STORMS ARE EXPECTED SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED THROUGH TODAY. ACTIVATION FOR SEVERE WEATHER OPERATIONS MAY BE REQUIRED FRIDAY AFTERNOON AND EVENING AS STRONG STORMS MOVE SOUTH ACROSS THE REGION. STAY IN TOUCH WITH THE LATEST FORECASTS AND OUTLOOKS REGARDING THE SEVERE WEATHER POTENTIAL FOR FRIDAY.
In the hours before
Special weather statement, Aug 7, 2:03 PM CDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 203 PM CDT THU AUG 7 2008 FLZ006-071945- COASTAL OKALOOSA- 203 PM CDT THU AUG 7 2008 ...A STRONG THUNDERSTORM OVER SOUTHERN OKALOOSA COUNTY... AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR VALPARAISO...MOVING EAST AT 7 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... VALPARAISO...NICEVILLE AND SEMINOLE THROUGH 245 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Aug 7, 4:38 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 438 PM CDT THU AUG 7 2008 ALZ052-072230- WASHINGTON- INCLUDING THE CITIES OF...CHATOM... 438 PM CDT THU AUG 7 2008 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WASHINGTON COUNTY... AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 3 MILES NORTHWEST OF BIGBEE TO 8 MILES WEST OF HEALING SPRINGS...MOVING SOUTHEAST AT 13 MPH. THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... BIGBEE...LOPER...YARBO...JORDAN AND SAINT STEPHRNS THROUGH 530 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 40 TO 50 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. PURDY
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:53 PM CDT | Severe Thunderstorm Warning | MOB | Greene, Perry | 37 min |
| Aug 7, 6:13 PM CDT | Severe Thunderstorm Warning | MOB | George, Greene | 32 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.